Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 135, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 6, 2000, 1:09 PM CDT for Linn County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 6, 2000, 1:09 PM CDT (18:09 UTC)
- Expired
- Aug 6, 2000, 2:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Linn County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -3.2
The text
As transmitted, in the capitals the NWS used until 2016.
014 WUUS53 KDVN 061809 SVRMLI IAC113-061900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 109 PM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 200 PM CDT * AT 103 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER MARION...OR 6 MILES NORTHEAST OF CEDAR RAPIDS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MARION AIRPORT BY 110 PM CDT. BERTRAM BY 115 PM CDT. SPRINGVILLE BY 120 PM CDT. PARALTA BY 125 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4212 9168 4190 9159 4192 9137 4219 9138 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:45 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 6, 11:45 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1145 AM CDT SUN AUG 6 2000 UPDATED ZFP TO INCREASE POPS A TOUCH AND ADD MENTION OF SEVERE. ATMOSPHERE VERY UNSTABLE WITH LITTLE IN WAY OF CIN PER LAPS DATA. LATEST RUC2 COMPOSITE SHOWS AN AXIS OF CAPES IN EXCESS OF 3000 J/KG OVER SOUTHEAST IA AND WEST CENTRAL IL...WITH ANOTHER AXIS THRU WESTERN ZONES AHEAD OF FRONT. LATEST SFC ANALYS SHOWS FRONT ALONG A LINE FROM WATERLOO TO DES MOINES...CLOSING GAP ON WEAK PRE-FRONTAL WINDSHIFT FROM CEDAR RAPIDS TO OTTUMWA. MSAS COMPUTED LI/S RUNNING -5 TO -10 THROUGHOUT CWA. MOISTURE/INSTABILITY PRESENT...ALL THAT/S NEEDED IS LIFT/FORCING. WE WILL HAVE THAT AS WELL. WATER VAPOR SHOWED WAVE INTO WESTERN IA WITH IMPRESSIVE DRYING. WAVE NOT HANDLED WELL BY MODELS AND SHOULD AID IN CONVECTIVE DEVELOPMENT THIS AFTERNOON. UPPER AIR ANALYS ALSO HAD WAVE WITH 100 KT H250 JET MAX NORTHERN IA INTO CENTRAL/SOUTHERN MN. NOWCASTING TOOLS POINT TO CONVECTION DEVELOPING AROUND 2 PM OR SOON THEREAFTER. MAIN FOCUS WILL BE ALONG FRONT INTO WESTERN ZONES. OTHER CONVECTION TO OUR SOUTH ACROSS MO ALONG H850 CONVERGENCE ZONE. SPC HAS MOVED SLIGHT RISK A BIT FURTHER NW. MODERATE RISK BRUSHES FAR EASTERN COUNTIES. THINK SLIGHT RISK SHUD COME FARTHER NW TO NEAR A LINE FROM DUBUQUE TO IOWA CITY TO FAIRFIELD. SHEAR SUFFICIENT TO SUPPORT A FEW HP SUPERCELLS WITH CONVECTION LIKELY EVOLVING INTO SQUALL LINE AS IT EXITS EAST OF CWA. CONTACTED SPC AND WILL BE DOING A SPECIAL SOUNDING AT 18Z. .DVN... IA...NONE. IL...NONE. MO...NONE. MCCLURE
In the hours before
Special weather statement, Aug 6, 12:07 PM CDT, 1 hour 2 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1207 PM CDT SUN AUG 6 2000 ...SCATTERED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON INTO EARLY EVENING... A WEAK COLD FRONT NEAR A LINE FROM WATERLOO TO DES MOINES WILL MOVE SLOWLY EAST REACHING THE MISSISSIPPI RIVER BY EARLY EVENING. MEANWHILE...AN UPPER AIR DISTURBANCE MOVING THROUGH WESTERN IOWA WILL INTERACT WITH THE FRONT TO IGNITE SCATTERED THUNDERSTORMS OVER THE AREA BY MID AFTERNOON. THE AIR AHEAD OF THIS FRONT IS VERY MOIST WITH DEWPOINTS WELL INTO THE 70S. THIS COMBINED WITH AMPLE SUNSHINE HAS LED TO A VERY UNSTABLE AIRMASS WITH CAPES IN EXCESS OF 3000 J/KG AND LIFTED INDICES OF -5 TO -10. STORMS WHICH DEVELOP WILL CONTAIN TORRENTIAL RAIN...AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...MAINLY IN ILLINOIS WHERE SHEAR WILL BE GREATEST. THE AREAS MOST SUSCEPTIBLE FOR STRONG TO SEVERE STORMS WILL GENERALLY BE EAST OF A LINE FROM DUBUQUE TO IOWA CITY TO FAIRFIELD. ALONG WITH THE THREAT FOR SEVERE WEATHER...HIGH HUMIDITY COMBINED WITH TEMPERATURES IN THE UPPER 80S TO AROUND 90 DEGREES WILL RESULT IN VERY UNCOMFORTABLE CONDITIONS. AFTERNOON HEAT INDICES ARE FORECAST TO TOP OUT BETWEEN 90 AND 100 DEGREES. IF SPENDING TIME OUTDOORS...BE SURE TO SLOW DOWN...DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS IN THE SHADE. ALSO IF SPENDING TIME OUTDOORS...BE SURE TO KEEP AN EYE TO THE SKY...AND MAKE SURE YOU HAVE A WAY OF MONITORING THE LATEST WEATHER CONDITIONS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID TO LATE AFTERNOON EAST OF A DUBUQUE TO IOWA CITY TO FAIRFIELD LINE. INTERESTED INDIVIDUALS SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA SOURCE FOR FURTHER UPDATES. MCCLURE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 61 min |
| Aug 6, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.